A common reason for older people to present to the ED is adverse effects of their medication. A scrupulous medication history will often uncover an etiology for the presenting symptoms. Some strategies for obtaining a complete medication history – beyond asking the patient – are listed on the right. Click on a suggestion to learn more.
- Cause symptoms which mimic disease (eg. over-the-counter dimenhydrinate or diphenhydramine causing confusion);
- Interact with other drugs to cause symptoms (eg. new antibiotic causing decreased warfarin metabolism causing increased INR causing slow GI bleed causing anemia causing weakness);
- Interact with diseases to cause symptoms (eg. prednisone for the PMR causing the NIDDM to be less controlled with hyperglycemia and hyponatremia causing confusion)
To learn more on this topic, visit the Medication Management module.
Do you have access to a centralized drug registry? For example, many health care systems with pharmacare allow access to a registry that provides EDs with a complete list of prescriptions filled in the past year, the prescriber, and the phone number of the pharmacy.
Can you call the pharmacy of the confused patient to confirm any new additions or changes? (The “weak” patient may have just yesterday picked up a long-acting opioid for chronic pain.)
Can you review the MAR (Medication Administration Record) from the nursing home searching for recent additions, changes, deletions. (A new nurse who has started giving the “prn” lorazepam on a regular basis may explain the newly confused patient.)
Brown Bag Biopsy
Can you do a “brown bag biopsy” — do a microscopic examination of ALL the medications in that big bag and ask the patient how/why she is taking each one. Often some surprises lurk in the bottom of that bag! The now agitated person who has started taking non-prescription diphenhydramine or dimenhydrinate to help her sleep. Or that the “multiple falls” patient who mis-read “take 1/2 tabs” as “take 2 tabs” of hydrochlorothiazide or metoprolol.
Can you ask about over-the-counter medications, supplements, vitamins? The OTC calcium may explain why the oral ciprofloxacin is having no effect on the urinary tract infection